Migraine Treatments & Bipolar
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Migraine Treatments & Bipolar


Greetings,

I was wondering if you had come across any research involving the use of seratonin altering drugs in therapies for illnesses such as migraine, bringing on bi-polar disorder or making it manifest itself in an individual that was perhaps genetically predisposed to the disease in the first place?

 

Dear Patricia -- 
I presume you mean medications like the "triptans" -- sumatriptan (Imitrex) and the like.  Let's see:  since I haven't heard of this, we start with a PUB MED search...

Searching "sumatriptan bipolar disorder" yields only some interesting research using the serotonergic agent as a "probe" into the serotonergic aspects of the illness, some of which are presumed to be shared with the way migraines are caused as well (what's that? not clear, that's what they're studying). 

Searching "migraine treatment bipolar", still not much to go on to answer your question.  One report on patients with bipolar disorder found that nearly half the women (44%) had migraines.  In the entire group, 27% of them used triptans.  So, if there was a really clear reaction, e.g. a negative one such as you ask about, there are a lot of people out there using triptans in bipolar disorder.  Therefore we might reason that if such a reaction occurs, it is uncommon or subtle -- but it would be much better to reach this conclusion through more deliberate research.  As you may know, even the antidepressants are being examined for the possibility that they might cause a serious reaction (namely, make people suicidal) and though you'd think that would be pretty easy to spot (big reaction, huge numbers of individuals using the medications), it remains unclear if such a reaction exists.  So, the point of that was, it may be a long time before we could tell you "no, no problem"; but at present, there is little evidence, at least that I know of or could find with a brief search, linking triptans and worsening of an underlying bipolar tendency. 

However, I could easily be missing some such evidence, so if somebody wants to enlighten me (evidence , not anecdote), write please. 

Dr. Phelps


Published November, 2004

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?